Georgia, 2008

Hail and Damaging Winds in Georgia, September 8, 2008

September 8, 2008 · NWS FFC · 10 events in 8 counties and zones

After a nearly week long lull from the daily summer convective activity, scattered thunderstorms, a few severe, developed across the area again. A weak front, that drifted into the state during the previous weekend, had stalled about halfway across the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$455,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

After a nearly week long lull from the daily summer convective activity, scattered thunderstorms, a few severe, developed across the area again. A weak front, that drifted into the state during the previous weekend, had stalled about halfway across the state. The front combined with moisture from the extreme outer circulation of hurricane Ike, located near Cuba, and potentially left over residual moisture that drifted over the area from the remnants of hurricane Gustav, provided a favorable environment for scattered thunderstorms to develop during the afternoon and evening hours. Several of the storms became marginally severe and produced damaging winds. One storm produced large hail. Frequent cloud-to-ground lightning was also observed and there were several lightning-related house fires.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Sep 8, 2:15 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Sep 8, 2:15 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
315 PM EDT MON SEP 8 2008

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
WEAK SURFACE TROUGH IN PLACE ACROSS GEORGIA THIS AFTERNOON CAUSING
A FEW SHOWERS AND THUNDERSTORMS TO DEVELOP. FRONTAL BOUNDARY
DRAPED ACROSS THE MIDWEST THIS AFTERNOON WILL APPROACH NORTH AND
CENTRAL GEORGIA BY TUESDAY...INCREASING CHANCES FOR SHOWERS AND
THUNDERSTORMS. GFS/NAM/RUC SHOW SHOWERS AND THUNDERSTORMS
DEVELOPING ACROSS NORTH GEORGIA THIS EVENING AHEAD OF THE FRONT IN
RESPONSE TO AN AREA OF MOISTURE CONVERGENCE...THEREFORE INCLUDED
SLIGHT CHANCE POPS FOR THE EVENING INTO THE OVERNIGHT HOURS FOR
NORTH GEORGIA. SHOWERS AND THUNDERSTORMS SHOULD INCREASE IN
COVERAGE ON TUESDAY AS FRONTAL BOUNDARY MOVES INTO THE STATE.
SUFFICIENT MOISTURE AND LIFTING APPEAR TO BE IN PLACE TO WARRANT
CHANCE POPS ACROSS MOST OF THE CWA WITH GOOD CHANCE ACROSS THE
NORTHERN COUNTIES. PW VALUES OF 1.80 INCHES OR BETTER SHOULD BE
ENOUGH FOR LOCALIZED HEAVY RAIN. FRONT SHOULD STALL ACROSS GEORGIA
ON WEDNESDAY AS THE UPPER TROUGH QUICKLY LIFTS OUT FROM THE GREAT
LAKES INTO SOUTHEASTERN CANADA AND UPPER RIDGE REMAINS IN PLACE
OFF THE COAST OF THE SOUTHEASTERN U.S. LITTLE TO NO INFLUENCE FROM
HURRICANE IKE IS EXPECTED FOR THE CWA AS THE TRACK OF THE SYSTEM
REMAINS WELL TO THE SOUTH...ACROSS THE CENTRAL GULF OF MEXICO.

FOR TEMPERATURES...GENERALLY STAYED CLOSE TO MET NUMBERS FOR MIN
TEMPS THROUGH THE SHORT TERM. FOR MAX TEMPS...TOOK A MAV/MET BLEND
AND ADJUSTED DOWNWARD SLIGHTLY IN EXPECTATION OF PRECIPITATION
ACROSS THE AREA.

.LONG TERM /THURSDAY THROUGH MONDAY/...
MOIST PATTERN LOOKS TO REMAIN IN PLACE THROUGH AT LEAST THE
WEEKEND AS HIGH PRESSURE ACROSS NEW ENGLAND WILL KEEP GEORGIA IN A
MOIST SOUTHEASTERLY FLOW...AS HURRICANE IKE CONTINUES TO MOVE IN
THE GENERAL DIRECTION OF THE WESTERN GULF OF MEXICO. GFS SHOWS
CENTER OF H5 RIDGE MOVING ACROSS GEORGIA BY SUNDAY OR MONDAY...WHICH
WOULD LEAD TO A RETURN TO DRIER AND WARMER CONDITIONS. THROUGH
MOST OF THE EXTENDED HOWEVER...RELATIVELY MOIST CONDITIONS SHOULD
LEAD TO NEAR OR SLIGHTLY BELOW NORMAL TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          69  87  68  85  68 /  10  30  30  50  40
ATLANTA         72  85  71  84  70 /  20  40  30  40  30
BLAIRSVILLE     65  81  68  77  68 /  20  50  30  50  30
CARTERSVILLE    68  85  69  84  68 /  20  50  30  50  30
COLUMBUS        73  89  71  87  72 /  10  30  30  40  30
GAINESVILLE     70  84  69  82  68 /  20  40  30  50  30
MACON           70  89  69  88  71 /  10  30  20  40  30
ROME            69  85  69  85  69 /  20  50  30  50  30
PEACHTREE CITY  68  86  68  85  69 /  10  30  30  40  30
VIDALIA         71  90  72  88  70 /  10  30  20  50  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MSR
Hazardous weather outlook, Sep 8, 4:00 AM EST, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 AM EDT MON SEP 8 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-090900-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
500 AM EDT MON SEP 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
ISOLATED THUNDERSTORMS EXPECTED OVER NORTH AND CENTRAL GEORGIA THIS
AFTERNOON AND TONIGHT.

.SYNOPSIS...
A WEAK COLD FRONT WILL MOVE TO THE OHIO AND TENNESSEE VALLEYS
TUESDAY MORNING. A SURFACE TROUGH WILL CONTINUE ACROSS THE CENTRAL
GEORGIA AREA TODAY.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE LIGHTNING AND POSSIBLY GUSTY WINDS OVER
NORTH AND CENTRAL GEORGIA THIS AFTERNOON AND TONIGHT.

.DISCUSSION...
CAPES WILL INCREASE TO 800 TO 1500 WITH LIFTED INDICES OF MINUS 3 TO
MINUS 6. THERE WILL BE ENOUGH MOISTURE IN PLACE OVER MOST AREAS FOR
ISOLATED THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE IS A CHANCE OF THUNDERSTORMS THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

BDL

In the hours before

Special weather statement, Sep 8, 2:24 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
324 PM EDT MON SEP 8 2008

GAZ053-054-082000-
324 PM EDT MON SEP 8 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 35 MPH WINDS IN
COWETA AND FAYETTE COUNTIES UNTIL 400 PM EDT...

AT 321 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SENOIA...MOVING NORTHWEST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
COWETA AND FAYETTE COUNTIES THROUGH 400 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE STARRS MILL...SENOIA...HARALSON...
BROOKS...TURIN...PEACHTREE CITY...SHARPSBURG...THOMAS CROSSROADS...
SANDY CREEK...MADRAS...CANONGATE AND TYRONE. BRIEF HEAVY DOWNPOURS
WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Sep 8, 2:48 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
348 PM EDT MON SEP 8 2008

GAZ041-042-082015-
348 PM EDT MON SEP 8 2008

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN CARROLL AND
HARALSON COUNTIES UNTIL 415 PM EDT...

AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BOWDEN JUNCTION...MOVING NORTHWEST AT 13
MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
CARROLL AND HARALSON COUNTIES THROUGH 415 PM EDT. SOME LOCATIONS IN
THE PATH OF THIS STORM INCLUDE MOUNT ZION...CARROLLTON...BOWDEN
JUNCTION...TEMPLE...BREMEN...WACO...FELTON...DRAKETOWN...BUDAPEST AND
BUCHANAN. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.
Special weather statement, Sep 8, 3:04 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
404 PM EDT MON SEP 8 2008

GAZ033-044-082030-
404 PM EDT MON SEP 8 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 35 MPH WINDS IN
FULTON COUNTY UNTIL 430 PM EDT...

AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST POINT...MOVING NORTHWEST AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
FULTON COUNTY THROUGH 430 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE TURNER FIELD...GRANT PARK...HAPEVILLE...COLLEGE PARK...
EAST POINT...ATLANTA AND SIX FLAGS. BRIEF HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.
Special weather statement, Sep 8, 3:12 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
412 PM EDT MON SEP 8 2008

GAZ031-032-082045-
412 PM EDT MON SEP 8 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 35 MPH WINDS IN
PAULDING AND COBB COUNTIES UNTIL 445 PM EDT...

AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER AUSTELL...MOVING NORTHWEST AT 25 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
PAULDING AND COBB COUNTIES THROUGH 445 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE MARIETTA...MABLETON...FAIR OAKS...
AUSTELL...POWDER SPRINGS...HIRAM...KENNESAW...ACWORTH AND NEW HOPE.
BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Sep 8, 3:21 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
421 PM EDT MON SEP 8 2008

GAZ030-031-041-082045-
421 PM EDT MON SEP 8 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
HARALSON...WEST PAULDING AND POLK COUNTIES UNTIL 445 PM EDT...

AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BUCHANAN...MOVING NORTHWEST AT 14 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
HARALSON...WEST PAULDING AND POLK COUNTIES THROUGH 445 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE YORKVILLE...
DRAKETOWN...TALLAPOOSA...BUCHANAN...VAN WERT...ROCKMART...
FELTON...FISH CREEK...ETNA...ESOM HILL AND CEDARTOWN. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS AND REDUCE
VISIBILITIES

16
Special weather statement, Sep 8, 3:39 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
439 PM EDT MON SEP 8 2008

GAZ031-032-044-082115-
439 PM EDT MON SEP 8 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
PAULDING...WEST COBB AND CENTRAL FULTON COUNTIES UNTIL 515 PM EDT...

AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER AUSTELL...MOVING NORTH AT 11 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
PAULDING...WEST COBB AND CENTRAL FULTON COUNTIES THROUGH 515 PM EDT.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE MABLETON...
AUSTELL...SMYRNA...POWDER SPRINGS...FAIR OAKS...NEW HOPE...MARIETTA
AND KENNESAW. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS AND REDUCE VISIBILITIES.

16

The radar

The Atlanta radar (KFFC), 74 km away, was scanning. The volume nearest the first event began at 20:38 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 lightning, 1 hail. Local standard time, as filed.

Hail, Gwinnett

When
September 8, 3:40 PM EST to 3:42 PM EST
Where
Gwinnett County, 3.5 mi SE of Snellville to 4.5 mi ESE of Snellville
Measured
1 in hail
Reported by
Public
Coordinates
33.814, -83.977

The public observed some quarter-sized hail in the extreme southern part of Gwinnett county near Loganville and the Walton county line. Most of the hail, however, was pea-sized.

Thunderstorm Wind, Paulding

When
September 8, 4:00 PM EST to 4:03 PM EST
Where
Paulding County, 7 mi NW of New Hope to 8 mi NW of New Hope
Measured
37 kt (43 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
34.022, -84.866

The Paulding County 911 Center reported that four trees were down on power lines in the northwest part of the county.

Thunderstorm Wind, Bartow

When
September 8, 4:10 PM EST to 4:12 PM EST
Where
Bartow County, 4 mi SW of Cartersville to Euharlee
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
34.129, -84.850

The Bartow County 911 Center reported that three to four trees were down on Colonial Club Drive in the Euharlee area. A storm spotter reported that a large oak tree was down on Mission Ridge Road.

Lightning, Bartow

When
September 8, 4:10 PM EST
Where
Bartow County, 3 mi E of Emerson
Property damage
$100,000
Reported by
County Official
Coordinates
34.130, -84.698

The Bartow County 911 Center reported that lightning struck a home on Colonial Club Drive and started a fire. Specific damages were not provided.

Thunderstorm Wind, Floyd

When
September 8, 4:44 PM EST to 5:00 PM EST
Where
Floyd County, 1.04 mi SE of Fosters Mills to Shannon
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
34.238, -85.159

The Floyd County Emergency Management Director reported that seven trees were blown down, mostly on the northeast side of Rome. One tree was down on a home on East 2nd Street in Rome, causing major damage to the structure. Another large tree was down across Shannon Circle in Rome. Approximately six miles north to northeast of Rome, trees were down across Sam Harris, Bells Ferry, Bert, and Old Dalton Road. In Shannon, a tree was down across a power line on 2nd Street.

Thunderstorm Wind, Cherokee

When
September 8, 4:50 PM EST to 4:55 PM EST
Where
Cherokee County, 1 mi ENE of Free Home to 2 mi WNW of Free Home
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
34.236, -84.254

The Cherokee County Emergency Management Director reported that approximately 25 trees were down in the far eastern portion of the county, about 10 miles east of Canton between Free Home and Buffington. Some of the trees were very large oaks. Most of the trees were down in a two-mile wide square area around the Holbrook Camp ground near the Forsyth county line. Two campers at this camp ground were completely destroyed when two very large oak trees fell on them. No injuries were reported.

Thunderstorm Wind, Pickens

When
September 8, 5:15 PM EST to 5:20 PM EST
Where
Pickens County, 1 mi ESE of Jasper to 1 mi WNW of Jasper
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.465, -84.404

The Pickens County Emergency Management Director reported that four trees were down at various locations around the city of Jasper.

Thunderstorm Wind, Murray

When
September 8, 5:51 PM EST to 5:59 PM EST
Where
Murray County, Holley to 3 mi E of Crandall
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
34.650, -84.820

The Murray County 911 Center reported that two trees were blown down in the southern part of the county and two more trees were blown down in the northern part of the county. Doppler base velocity data showed that the strongest winds were just west of Fort Mountain State Park.

Thunderstorm Wind, Whitfield

When
September 8, 5:55 PM EST
Where
Whitfield County, Tunnel Hill
Measured
37 kt (43 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
34.830, -85.050

The public reported that a tree was down on a home in Tunnel Hill causing damage to the structure.

Lightning, Pickens

When
September 8, 5:56 PM EST to 6:00 PM EST
Where
Pickens County, 1.42 mi SSE of Talking Rock to 2.04 mi E of Hinton
Property damage
$200,000
Reported by
Newspaper
Coordinates
34.482, -84.489

The Pickens County Progress reported that lightning struck two homes west of Jasper. A home on Hobson Drive was struck and set on fire causing considerable electrical and smoke damage to the home. However, the house was apparently not destroyed. Another home in the 3600 block of Georgia Highway 53 was also struck and set on fire by lightning. The home was completely destroyed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134639, 134645, 134646, 134647, 134651, 134655, 134657, 134649, 134658, 135285.